most frequent causes of neuropathy are the side effects of diabetes, cancer treatment and physical injury but it can also result
from a bacteria, a parasite, or a virus.
is an example of such a virus but it’s not the only one and HIV patients can also develop
neuropathy from Lyme disease,
shingles, overdosing vitamins, septicaemia after a serious injury, trauma (physical) and infections
from various other bacteria. All these things are lumped together by the medical establishment under the name,
and can theoretically be treated by curing the cause.
HIV viral load, diabetes and heavy alcohol use also increase the chances.
Other risk factors are the use of cocaine or amphetamines, cancer treatments, thyroid disease, or deficiency of vitamin B12 or vitamin
HIV patients that is, as we all know, practically impossible at the moment, if HIV is seen as the root cause of the neuropathy
but HIV patients are particularly sensitive to secondary infections and they often can be treated. Hopefully it’s becoming clear to
you that it’s very important to establish both the root cause and effect of your neuropathy. The problem is that most doctors will
tell you that it can have come from more than one possible source – not least, the medication used to treat HIV itself.
there are various forms of neuropathy: the most common of which
are; the 'sensory' form which carries the most pain complaints; the
'motor' form with mainly loss of strength and interference with function and movement and finally, the 'autonomic' form which can
cause organ disfunction. The last mentioned is luckily rarely seen in HIV patients in contrast with diabetics.
There are also combinations
of these forms. One remarkable form of sensory/motor neuropathy, is acute demyelinisation which often responds to cortico-steroids.
and neuropathy-related complaints are being registered much more frequently with HIV patients, probably because patients
are living longer with modern drug regimes and are thus more likely to develop conditions that are the result of long term exposure
to either HIV or the drugs used to control it. HIV is still a ‘new’ disease and the doctors are learning along with the patients as
they live longer.
has been proved that certain HIV meds may cause neuropathy without any further outside influences. Nucleoside
reverse transcriptase inhibitors' (NRTIs), or, as they are often called, the ‘d-drugs’, (ddI: Didanosine, Videx ddC: Zalcitabine,
Hivid d4T: Stavudine en Zerit.) are common culprits. It is important here to note that, of the 'd-drugs', ddC has been removed as
an option and recently, d4T/stavudine/Zerit is only prescribed in unusual situations (for instance, if there is no alternative available).
NRTIs (3TC [epivir] ; AZT [retrovir] and Abacavir[ziagen], together with the non-nucleoside reverse transcriptase inhibitors
(NNRTIs) and the Protease inhibitors are less well known for neuropathic complaints but modern combinations used to fight resistance
in the virus, combined with other medications for other problems can and do throw up unexpected side effects and neuropathy is certainly
one of them.
the neuropathy is caused by an HIV drug or drugs, the patient is frequently advised to stop using that particular
medication but your options may be limited because of the increased chance of resistance caused by switching drugs.
Apart from that,
stopping the offending medication doesn’t mean you are free from neuropathy; it just means it shouldn’t get any worse!
that neuropathy can emerge as a result of the natural progression of the illness – the virus itself. HIV can attack the nervous system
directly with all the well known consequences as a result but establishing if the cause of neuropathy lies with either the virus,
or the medication, or both, is practically impossible because by the time you’re doing that sort of research, you’re already suffering
from the condition.
statistics do show that older HIV patients are much more likely to develop neuropathy but that may be logical
and as stated before, in 2011 we’re still only thirty years into the disease.
Neurological Complications of HIV-1/AIDS. Primary or direct complication of HIV-1 infection includes ADC, myelopathy, peripheral neuropathy and
myopathy. Secondary opportunistic infections includes viral (CMV), bacterial (TB), fungal (criptococcus), and parasitic (toxoplasmosis)
infections. The most common HIV-1 associated malignancy is the primary non-Hodgkin's CNS lymphoma.